Thunderstorm Wind, Jackson
- When
- April 8, 11:30 AM EST
- Where
- Jackson County, Coalton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.120, -82.600
Several trees were blown down.
Thunderstorms existed at dawn on the 8th in Indiana. With support for the mid and upper level winds, this mesoscale convective complex maintained its intensity through the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms existed at dawn on the 8th in Indiana. With support for the mid and upper level winds, this mesoscale convective complex maintained its intensity through the morning. It raced southeast at 50 mph reaching southeast Ohio during the midday time frame. Most areas saw brief wind gusts of 40 to 45 mph and rains of a quarter to a half inch. A few areas saw stronger wind gusts.
After a lull, additional rounds of convection moved into southeast Ohio after sunset on the 8th. Minor flooding occurred in Washington County as a result of the overnight convection. Rain amounts of 1.5 to 2.5 inches occurred in 24 hours.
Distinct thunderstorm cells formed during the day on the 9th. On the southern edge of a larger complex, one storm that moved from Athens County through southern Washington County had significant mid level rotation. Yet, no evidence of a tornado was found.
Widespread showers accompanied the cold frontal passage early on the 10th. Rain totals of 1 to 1.5 inches were reported that included both the afternoon convection on the 9th and the predawn showers on the 10th.
In the wake of the cold front, drier air finally moved into southeast Ohio during the daylight hours of the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 9:38 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1038 AM EDT WED APR 8 2015 .SYNOPSIS... A WARM AND MOIST SOUTH TO SOUTHWEST WIND FLOW WILL BRING ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK. COLD FRONT CROSSES AT THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... 1025 AM UPDATE...THE 12Z HRRR HAS FINALLY LATCHED ON TO CONVECTION COMING ACROSS INDIANA...UP TO THIS POINT EVERYTHING TRIED TO KEEP ACTIVITY WELL TO OUR NORTH...BUT THE RECENT HRRR AND NEW 12Z NAM AS ITS JUST ROLLING IN ARE MUCH MORE BELIEVABLE ROLLING A LINE OF CONVECTION ACROSS SOUTHERN OHIO LATE THIS MORNING INTO THIS AFTERNOON. RELIED VERY HEAVILY ON THE 12Z HRRR TO UPDATE POPS. THINGS MAY BE SPEEDING UP JUST A TOUCH...SO MAY NEED TO ADJUST TIMING AGAIN IN A COUPLE HOURS AS THINGS APPROACH. DECENT LINE...ALTHOUGH HAVE NOT SEEN ANY SEVERE LEVEL LSRS OUT OF UPSTREAM OFFICES...BUT EXPECT AT LEAST SOME RISK OF SEVERE LEVEL WINDS AS THIS LINE CONTINUES TOWARD US. HAVE COORDINATED A SEVERE THUNDERSTORM WATCH INTO OUR WESTERN COUNTIES. PREVIOUS DISCUSSION... MESO NAM SHOWS A BOUNDARY MOVING INTO THE FORECAST AREA THIS AFTERNOON PRODUCING SHOWERS AND THUNDERSTORMS. TRACING THIS BOUNDARY BACK TO THE CURRENT TIME...IT MATCHES WELL WITH CONVECTION OVER MISSOURI AND IOWA. THEREFORE...WILL CONTINUE WITH LIKELY POPS PROPAGATING WEST TO EAST DURING THE AFTERNOON HOURS. WITH THIS BAND HITTING DURING THE AFTERNOON HOURS...AM A BIT CONCERNED ABOUT THE POTENTIAL FOR FLOODING. HOWEVER...NAM IS SHOWING THE BAND ORIENTATION IS PERPENDICULAR TO THE STORM MOVEMENT WITH A DECENT 15 KNOT MOVEMENT. IN ADDITION...PRECIPITABLE WATER IS NOT THAT HIGH. THEREFORE...WILL HOLD OFF ON A WATCH FOR NOW AND CONTINUE TO HIGHLIGHT IN THE HWO. NAM HAS ANOTHER DISTURBANCE MOVING OVER TONIGHT THAT IS NOT REFLECTED IN THE GFS. THIS BAND ORIGINATES FROM A VORTICITY LOBE DURING CONVECTION THIS AFTERNOON. THAT LEADS TO A LOWER CONFIDENCE...SO WILL BE FAIRLY GENERIC WITH POPS. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... WARMEST DAY OF THE WEEK STILL SHAPING UP FOR WEDNESDAY. STILL TRICKY FORECASTING HIGHS AS AREA WILL BE BATTLING SHRA/TSRA CHANCES...ESPECIALLY EARLY AND ACROSS SE OH AND N WV. WILL ROLL A MIDDLE GROUND SOLUTION WITH LOW 80S...PRIMARILY ACROSS S ZONES. IT WILL BE BREEZY AMID STRENGTHENING S FLOW. CANT RULE OUT A FEW SHRA AND TSRA IN THE AFTERNOON. SOME OF THESE STORMS COULD BE STRONG TO SVR...ESPECIALLY ACROSS SE OH. A BREEZY AND WARM NIGHT THURSDAY NIGHT WITH THE COLD FRONT MAKING AN APPROACH ON OUR WESTERN FLANK AFTER MIDNIGHT. MODELS CONTINUE TO SPEED UP THE FRONT...NOW BLOWING IT THRU BY MIDDAY FRIDAY. SO...HAVE THE BOUNDARY CROSSING THE OH RIVER 12Z FRIDAY AND C WV 15Z...EXITING THE MOUNTAINS BY 18Z. WILL HAVE SOME FRONTAL SHRA/TSRA TO CONTEND WITH...SOME OF WHICH COULD BE STRONG TO LOW END SVR AS HIGHLIGHTED BY SPC CONVECTIVE OUTLOOK. CLEARING WILL TAKE PLACE IN THE FRESHENING POSTFRONTAL AIRMASS FRIDAY NIGHT. THIS WILL TAKE US INTO WHAT WILL BE A STELLAR WEEKEND...WITH MILD DAYTIME TEMPS AND A PARTLY CLOUDY SKY. TI WILL CHILL OFF PRETTY GOOD SATURDAY NIGHT WITH HIGH PRESSURE OVERHEAD WITH A FROST CONCERN FOR THE LOWLANDS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... MODELS ARE QUICKER WITH THE COLD FRONTAL PASSAGE ON FRIDAY LEAVING FRIDAY NIGHT MOSTLY DRY. THE OUTLIER IS THE ECMWF WHICH LAGS ABOUT 6 HOURS IN ITS QPF FIELD. WENT WITH THE CONSENSUS OF MODELS WITH A FASTER SOLUTIONS. HIGH PRESSURE BRINGS WIDESPREAD DRY WEATHER FRIDAY NIGHT THROUGH THE WEEKEND. ANOTHER UPPER WAVE APPROACHES MONDAY BRINGING BACK CHANCES FOR PCPN ACROSS THE AREA. TEMPERATURES EXPECTED TO BE WARM REACHING THE UPPER 70S THROUGH THE PERIOD...EXCEPT FOR A SLIGHT COOL DOWN BEHIND THE COLD FRONT SATURDAY...GENERALLY IN THE MID TO UPPER 60S. WENT CLOSE TO WPC GUIDANCE WITH FEW TWEAKS THROUGH THE PERIOD. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... A STRATUS DECK ACROSS THE AREA THIS MORNING HAS SOME HOLES THAT HAVE ALLOWED PATCHY FOG. AFTER ANY MORNING FOG BURNS OFF THIS MORNING...EXPECT THE STRATUS DECK TO CHANGE INTO A CUMULUS DECK...GRADUALLY RISING DURING THE DAY. AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON...BEGINNING FIRST IN SOUTHEAST OHIO AND NORTHEASTERN KY...THEN PUSHING EASTWARD. BRIEF IFR RESTRICTIONS ARE POSSIBLE WITH THE STRONG CELLS. CLOUDS SHOULD GENERALLY BE VFR WEDNESDAY EVENING...BUT DEPENDING ON SKY COVER...SOME PATCHES OF FOG COULD ALSO FORM. SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY TONIGHT. THE HEIGHT OF ANY CLOUD DECKS LATE TONIGHT IS HARD TO FORECAST...AS MOISTURE AT MOST LEVELS COULD FORM A CLOUD DECK. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: MEDIUM TODAY...LOW TONIGHT. ALTERNATE SCENARIOS: TIMING AND DENSITY OF FOG THIS MORNING AND TONIGHT COULD VARY. STRONGER STORMS THIS AFTERNOON COULD CAUSE BRIEF IFR CONDITIONS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY M H M H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H M M M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... BRIEF IFR POSSIBLE IN SHOWERS AND/OR THUNDERSTORMS THROUGH FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/RPY/30 NEAR TERM...RPY/MZ SHORT TERM...30 LONG TERM...ARJ AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1210 PM EDT WED APR 8 2015 KYZ101>103-OHZ066-067-075-076-083>087-091615- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH- 1210 PM EDT WED APR 8 2015 ...SEVERE THUNDERSTORM WATCH 32 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING...A FLASH FLOOD WATCH OR WARNING MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY MORNING. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ105-WVZ005>007-091615- LAWRENCE KY-WAYNE-CABELL-MASON- 1210 PM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT. LOCALLY HEAVY RAIN AS WELL AS SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH SOME OF THESE STORMS. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING...A FLASH FLOOD WATCH OR WARNING MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY MORNING. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ008>011-013>020-024>040-046-047-091615- DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1210 PM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW LOCALLY STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY MORNING. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 AM EDT WED APR 8 2015
KYZ101-103-OHZ066-075-083>087-081530-
ATHENS OH-BOYD KY-GALLIA OH-GREENUP KY-JACKSON OH-LAWRENCE OH-
MEIGS OH-PERRY OH-VINTON OH-
1111 AM EDT WED APR 8 2015
...SPECIAL WEATHER STATEMENT FOR GREENUP AND BOYD COUNTIES IN
KENTUCKY...AND VINTON...PERRY...NORTHWESTERN MEIGS...LAWRENCE...
JACKSON...WESTERN GALLIA AND WESTERN ATHENS COUNTIES IN SOUTHEAST
OHIO UNTIL 1130 AM EDT...
AT 1100 AM EDT...A FAST MOVING COMPLEX OF SHOWERS AND THUNDERSTORMS
WAS RACING EAST...ACROSS WESTERN OHIO...AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH SOUTHEAST
OHIO AND NORTHEAST KENTUCKY BETWEEN NOON AND 1 O'CLOCK.
STRONG GUSTY WINDS AND BRIEF DOWNPOURS ARE LIKELY. A QUICK HALF TO
THREE QUARTER OF AN INCH OF RAIN COULD FALL. IF INVOLVED IN OUTDOOR
ACTIVITIES...BE PREPARED TO MOVE INDOORS QUICKLY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3992 8230 3981 8207 3922 8199 3857 8248
3836 8277 3836 8278 3855 8311 3873 8303
3876 8289 3858 8281 3876 8267 3895 8281
3938 8274 3939 8230 3948 8228 3948 8217
3955 8217 3960 8239 3984 8246 3993 8240
22The Cincinnati radar (KILN), 110 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
9 hail, 6 thunderstorm wind, 4 flash flood, 1 lightning, 1 flood, 1 funnel cloud. Local standard time, as filed.
Several trees were blown down.
A wind gust estimated at 60 mph caused large limbs to break.
Lightning struck a dwelling. The house filled with smoke.
Duck Creek rose quickly 6 feet in the vertical and flooded roads. A rain gauge at Lower Salem reported 1.8 inches of rain in a few hours.
The larger streams and headwater rivers were above bank full, closing roads. This included the Little Muskingum River at Bloomfield. The river crested around 20.4 feet during the late afternoon on the 9th, with bank full around 16 feet. The stream gauge on Duck Creek at Whipple eventually crested on the 9th around 14.4 feet. The crest at Beverly on the Muskingum River was around 31.5 feet around 0000E on the 10th. Flood stage is 29 feet. This level was the highest level, since the gauge was installed back in 2012.
The additional rain early on the 10th, prolonged the minor flooding. Rain of 1 to 1.25 inches was common along the front.
Hail as large as golf balls fell.
Barns and shell storage buildings with corrugated metal roofing were damaged. One side of a slanted roof to a cinder block building was blown off. The damage was east of Oak Hill, along Moriah Road and Route 279. Power poles were also brought down by fallen trees.
The unofficial wind equipment at Alexander Elementary School measured a gust to 82 mph. Damage occurred to the ball fields.
Trees were blown down.
Trees were blown down along Radford Road and in the University Heights Drive vicinity.
The viewer observed the funnel looking toward the north.
Streams overflowed quickly and closed sections of State Route 356 and 328 and U.S. Route 50 in the eastern portion of the county.
Streams around Langsville and Rutland quickly rose and closed roads.
Small streams feeding into Moxahala Creek quickly flooded roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559215, 559216, 559226, 559233, 559241, 560641, 560642, 560643, 560644, 560650, 560646, 560645, 560647, 560651, 560652, 560653, 560657, 560659, 560660, 560762, 560764, 560766.